Alert archive / Ohio / Flash Flood Warnings in 2013

Flash Flood Warning 45, NWS Pittsburgh, PA

July 20, 2013Noble County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jul 20, 2013, 12:59 PM EDT for Noble County, Ohio. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2013, 12:59 PM EDT (16:59 UTC)
Expired
Jul 20, 2013, 4:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Noble County, OH

The radar

The Pittsburgh radar (KPBZ), 147 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 2:30 PM EDTFLASH FLOOD6 Sse Caldwell, OHSTATE ROAD 821 CLOSED DUE TO HIGH WATER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 91 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2013-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2013-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

803 
WGUS51 KPBZ 201659
FFWPBZ
OHC121-202000-
/O.NEW.KPBZ.FF.W.0045.130720T1659Z-130720T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1259 PM EDT SAT JUL 20 2013

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN NOBLE COUNTY IN EAST CENTRAL OHIO...

* UNTIL 400 PM EDT

* AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. RADAR
  ESTIMATES THAT UP TO 2 INCHES OF RAIN HAVE ALREADY FALLEN ACROSS A
  PORTION OF THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF UP TO 1
  INCH CAN BE EXPECTED.

* LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAIN INCLUDE DUDLEY
  AND CALDWELL.

FLASH FLOODING IS POSSIBLE IN AND AND THE DUCK CREEK...SCHRIVERS 
FORK AND SHARON FORK AREAS WHERE AS MUCH AS 2.00 INCHES OF RAIN HAVE 
FALLEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR
VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. FLOODWATER USUALLY IS
DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW
WHERE YOU ARE RELATIVE TO STREAMS...RIVERS AND CREEKS...WHICH CAN
BECOME KILLERS IN HEAVY RAIN. CAMPERS AND HIKERS SHOULD AVOID STREAMS
AND CREEKS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...
ON FOOT.

PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 3981 8169 3970 8128 3960 8129 3959 8139
      3963 8143 3963 8145 3964 8146 3958 8147
      3958 8159 3966 8159 3967 8165 3975 8165
      3975 8170

$$
1 follow-up statement
748 
WGUS71 KPBZ 201952
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
352 PM EDT SAT JUL 20 2013

OHC121-202002-
/O.EXP.KPBZ.FF.W.0045.000000T0000Z-130720T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NOBLE OH-
352 PM EDT SAT JUL 20 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM EDT FOR NOBLE
COUNTY...

RAIN HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE FLASH FLOOD
WARNING WILL BE ALLOWED TO EXPIRE.

&&

LAT...LON 3981 8169 3970 8128 3960 8129 3959 8139
      3963 8143 3963 8145 3964 8146 3958 8147
      3958 8159 3966 8159 3967 8165 3975 8165
      3975 8170

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 12:15 PM EDT, 44 minutes earlier.

Area forecast discussion, Jul 20, 12:15 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1215 PM EDT SAT JUL 20 2013

.SYNOPSIS...
A COLD FRONT WILL BRING THUNDERSTORMS INTO TONIGHT. DRY AND
SEASONABLE CONDITIONS WILL RETURN TO THE REGION FOR SUNDAY. UPPER
LEVEL DISTURBANCES WILL BRING UNSETTLED WEATHER FOR THE REMAINDER
OF THE WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
LATE MORNING UPDATE TO PUT HIGHEST POPS ACROSS THE SOUTH. DID NOT
REMOVE LIKELY ACROSS THE NORTH AS FRONT HAS YET TO CROSS THIS AREA
BUT CLOUDS HAVE HINDERED DESTABILIZATION AND THIS AREA MAY NOT
FIRE. GREATEST THREAT FOR ANY SEVERE OR FLOOD PROBLEMS APPEARS TO
BE ALONG AND SOUTH OF I-70. PREVIOUS DISCO BELOW...

CURRENT MESOSCALE ANALYSIS DISPLAYS BROAD UPPER LEVEL TROUGH
SAGGING SOUTHWARD TOWARDS THE REGION ASSOCIATED WITH SURFACE COLD
FRONT CROSSING THE EASTERN GREAT LAKES. SLOW MOVING CONVECTION IS
ONGOING JUST AHEAD OF THE COLD FRONT. HI-RES MODELS TAKE THIS
LINE OF THUNDERSTORMS AND ADVANCE IT OVER THE REGION THROUGH THE
MORNING. CURRENT ANALYSIS SHOWS OUR REGION IS FAIRLY STABLE WITH
STRONG CAP JUST ABOVE THE BOUNDARY LAYER. PRECIPITATION SHOULD
BE LOCALLY HEAVY DOWNPOURS WITHIN THUNDERSTORMS AS PWATS ARE ABOUT
1.6 INCHES. HOWEVER...AS THE DAY PROGRESSES...STRONG HEATING
SHOULD DESTABILIZE THE REGION...BRINGING CAPE VALUES TO THE ORDER
OF 1500 J/KG OR MORE. FURTHER ADVANCEMENT OF THE BROAD TROUGH WILL
ALSO BRING MODERATE FLOW ALOFT. IN ADDITION...HUMID AIR MASS
TOWARDS THE SURFACE WILL STILL BE PRESENT...HELPING TO INITIATE
SURFACE BASED THUNDERSTORMS AS COLD FRONT APPROACHING IN THE
AFTERNOON. OVERALL...EXPECTING INITIAL LINE OF THUNDERSTORMS TO
WEAKEN AND ANOTHER STRONGER MORE ORGANIZED CLUSTER OF
THUNDERSTORMS TO DEVELOP IN THE AFTERNOON ALONG COLD FRONT THAT
WILL POTENTIALLY REACH SEVERE LEVELS WITH WIND DAMAGE BEING THE
MAIN THREAT AS LOW LEVEL LAPSE RATES STEEPEN. A FEW DISCRETE CELLS
CANNOT BE RULED OUT PRODUCING LARGE HAIL AHEAD OF THE MAIN LINE OF
THUNDERSTORMS AS WINDS BEGIN TO BACK SLIGHTLY AT THE SURFACE.

COLD FRONT SHOULD PASS THROUGH BY TONIGHT FILTERING MORE NORMAL
CONDITIONS OVER THE REGION.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
SURFACE HIGH PRESSURE BUILDS OVER MUCH OF THE REGION ON SUNDAY
AFTER THE PASSAGE OF THE COLD FRONT. THE FRONT IS PROGGED TO STALL
SOUTH OF THE REGION BUT HAVE MAINTAINED CHANCE POPS FOR THE
SOUTHEAST ZONES AS MOISTURE LINGERS OVER THE AFOREMENTIONED LOCATIONS.

LEANED TOWARDS GENERAL MODEL CONSENSUS FOR REMAINDER OF PERIOD AS
A PROMINENT SHORTWAVES CROSSES THE OH VALLEY BRINGING A CHANCE OF
RAIN ON MONDAY AND TUESDAY.

TEMPERATURES WILL BE CLOSER TO NORMAL BEGINNING SUNDAY AS GENERAL
PATTERN OVER THE EASTERN CONUS WILL BE IN A TROUGH.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
A BROAD UPPER LEVEL TROUGH WILL BE THE MAIN STORY FOR MUCH OF NEXT
WEEK AS SEVERAL SHORTWAVES DRIVING THROUGH THE FLOW CONTINUE AT
LEAST A CHANCE FOR SHOWERS AND THUNDERSTORMS. WHILE TIMING AND
PLACEMENT HAS VARIED FROM RUN TO RUN...THE NEWEST ECMWF AND GFS HAVE
A MORE PROMINENT FRONTAL PASSAGE AROUND MIDWEEK. THUS...THE HIGHEST
POPS WERE KEPT IN THE FORECAST AROUND TUESDAY NIGHT/WEDNESDAY.
OTHERWISE MAINTAINED AT LEAST A SLIGHT CHANCE OF PRECIP EACH DAY.
HIGH PRESSURE MAY FINALLY HELP DRY THINGS OUT NEXT
WEEKEND...ALTHOUGH THIS MAY BE WISHFUL THINKING. WITH THE TROUGH IN
PLACE TEMPERATURES WILL BE MUCH CLOSER TO SEASONAL AVERAGES THROUGH
THE PERIOD.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
COLD FRONT REMAINS LOCKED NORTH ALONG LAKE ERIE THIS MORNING.
OUTFLOW BOUNDARY FROM NORTHERN CONVECTION BROUGHT A QUICK WIND
SHIFT TO KPIT BUT THIS IS NOW MIXING OUT. MVFR IN STRATUS WILL
LIFT THIS MORNING TO VFR FOLLOWED BY INCREASING SHOWERS AND STORMS
THIS AFTERNOON. FOR NOW DID NOT ADD ANY IFR THUNDER AS EXACT
NATURE OF SQUALL LINE AND WHERE IT WILL FIRE STILL IN QUESTION
WITH MORNING CONVECTION MOVING ACROSS REGION.

WINDS WILL BE GENERALLY SOUTHWEST 10 TO 15 KTS.

COLD FRONT WILL CROSS REGION THIS EVENING WITH MVFR SHOWERS AND
CIGS MOVING SOUTHEAST OF REGION AS NIGHT PROGRESSES AND MUCH DRIER
AIR BRINGS VFR LATE TONIGHT. WINDS WILL BECOME NORTHWEST 5 TO 10
KTS AS THE NIGHT PROGRESSES.

.OUTLOOK.../12Z SUNDAY THROUGH WEDNESDAY/... NO WIDESPREAD IFR
WEATHER FORECAST AT THIS TIME.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 20, 12:39 PM EDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1239 PM EDT SAT JUL 20 2013

OHZ039>041-048>050-PAZ007>009-013>016-020>023-073-074-WVZ001-211645-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WESTMORELAND-WESTMORELAND RIDGES-HANCOCK-
1239 PM EDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ057>059-068-069-PAZ029-031-075-076-WVZ002>004-012-021>023-
041-211645-
GARRETT-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-
FAYETTE-FAYETTE RIDGES-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
1239 PM EDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE INTO LATE AFTERNOON. THESE
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
POSSIBLE LARGE HAIL. FLOODING IS ALSO POSSIBLE WHERE MULTIPLE
THUNDERSTORMS IMPACT THE SAME AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 20, 11:28 AM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1128 AM EDT SAT JUL 20 2013

OHZ068-069-201600-
MONROE OH-NOBLE OH-
1128 AM EDT SAT JUL 20 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NOBLE AND
SOUTHWESTERN MONROE COUNTIES...

AT 1124 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DUDLEY...
MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  DUDLEY...             CALDWELL...           HARRIETTSVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3977 8152 3967 8120 3958 8124 3957 8126
      3960 8128 3959 8129 3959 8139 3963 8143
      3963 8145 3964 8146 3959 8147 3958 8149
      3965 8157

KRAMAR
Special weather statement, Jul 20, 11:56 AM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1156 AM EDT SAT JUL 20 2013

MDZ001-PAZ031-075-076-WVZ022-023-201630-
FAYETTE PA-FAYETTE RIDGES PA-GARRETT MD-GREENE PA-MONONGALIA WV-
PRESTON WV-
1156 AM EDT SAT JUL 20 2013

...STRONG THUNDERSTORMS WILL AFFECT EXTREME SOUTHEASTERN GREENE...
NORTHEASTERN MONONGALIA...NORTHEASTERN PRESTON...NORTHWESTERN GARRETT
AND SOUTHERN FAYETTE COUNTIES...

AT 1154 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
EAST OF CHALKHILL TO 5 MILES NORTH OF LAUREL RUN TO STAR CITY...
MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  CHALKHILL...          CHEAT NECK...         ELLIOTTSVILLE...
  FARMINGTON...         OHIOPYLE...           CLIFTON MILLS...
  LAUREL RUN...         BRUCETON MILLS...     MARKLEYSBURG...
  HAZELTON...           MINERAL SPRING...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3957 7953 3970 8007 3981 7970 3994 7957
      3994 7937 3986 7941 3982 7936 3979 7936
      3978 7936 3978 7938 3977 7937 3974 7939
      3973 7938 3972 7933

KRAMAR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:28 AM EDTSpecial Weather StatementPBZNoble32 min
Jul 20, 12:14 PM EDTAreal Flood AdvisoryPBZMonroe4 hr
Jul 20, 12:22 PM EDTAreal Flood AdvisoryPBZGuernsey, Monroe, Muskingum, Noble4 hr

Nearby

Flash Flood Warnings in Ohio, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.